Side effects like bleeding or shortness of breath cause some heart attack survivors to stop taking a potentially lifesaving new blood thinner during clinical trials, researchers report.
About one in five people assigned to take the highest dose of the blood thinner Brilinta (ticagrelor) during clinical trials stopped taking the drug due to side effects, the new research found.
Even a lower dose of Brilinta caused one in six patients to stop using the drugs because of side effects.
Researchers classified the majority of side effects as minor, and urged doctors to counsel patients to stay on the medication.
“You can tell a patient that this side effect is not harmful, and if you can tolerate it you will receive benefit from this drug,” said lead researcher Dr. Marc Bonaca, a cardiovascular medicine specialist at Brigham and Women’s Hospital in Boston.
However, Bonaca admitted that patients may have a hard time seeing these side effects as minor, even if they aren’t life-threatening.
“As doctors, we have to realize bruising and nosebleeds may be a big deal for patients, and we need to make the effort to explain the benefits of the drug,” he said.
The clinical trial and follow-up research was funded in part by the maker of Brilinta, AstraZeneca.
In the study, the researchers found that heart attack survivors who kept taking Brilinta along with aspirin for three years had a 15 percent reduced risk of a second heart attack, stroke or heart-related death.
But researchers also found that a significant number of patients dropped out during the trial due to side effects — 19 percent of those taking 90 milligrams (mg) of Brilinta and 16 percent of those taking 60 mg of the drug, compared with just 9 percent of those assigned a placebo.
The study aimed to examine more closely why people dropped out, Bonaca said.
Most of the patients who stopped taking Brilinta did so during the first year of treatment, researchers found. Those who got through the first year were less likely to drop out.
Nearly 8 percent of high-dose patients dropped out of the trial due to bleeding, and 6.5 percent due to shortness of breath, the study found.
For low-dose patients, 6 percent quit the drug over bleeding and 4.6 percent for shortness of breath, the research showed.
About 85 percent of the shortness-of-breath cases were not serious, the researchers judged. Most of the bleeding cases were either minimal or prompted a person to call their doctor for advice, but did not require medical care, Bonaca said.
Since the drug is effective in preventing future heart problems, Bonaca and his colleagues recommend counseling and education to help patients understand the benefits of Brilinta and tough out the side effects.
That might be a tough sell for some patients, said Dr. Marco Costa, director of the Interventional Cardiovascular Center at University Hospitals Case Medical Center in Cleveland.
“If you have a bleed from your nose every morning, that’s a serious event for a patient even if we would consider it non-life-threatening,” Costa said.
If a patient is adamant about quitting Brilinta, Bonaca said he probably would recommend they switch to another blood thinner such as Plavix (clopidogrel).
Costa urged that future studies look more closely at the reasons why patients stop taking a drug, so doctors can better address the problem and help keep people on their medications.
“We need to understand human behavior, and it’s not just patient counseling, it’s understanding why patients discontinue a therapy,” Costa said.
Costa also raised the question of whether bleeding would subside if people quit taking the aspirin they were assigned alongside Brilinta. Bonaca called that a “critical question,” and said it’s being studied.
The researchers were scheduled to present the findings from the study Tuesday at the American Heart Association’s annual meeting in Orlando, Fla. Data and conclusions presented at meetings are generally viewed as preliminary until they’ve been published in a peer-reviewed journal.
For more information on blood thinners, visit the U.S. National Institutes of Health.